Page 1 of 2 12 LastLast
Results 1 to 10 of 12

Thread: Potassium?

  1. #1
    Senior Member willingtocope's Avatar
    Join Date
    Jun 2010
    Location
    Pleasant Hill Iowa
    Posts
    1,097

    Potassium?

    So, since none of the neurologists or MSi specialists in my area have anything to offer for SPMSi, the only "medical" care I get is from a visiting physican's assistant. I have edema in my feet from sitting all day working on the computer. A year ago, she prescribed Furosemide...40mg daily. She also prescribed 10meq of potassium to "pull water back into my intestines".

    Great, except I was bouncing up every 45 minutes to pee. And, every 4 or 5 weeks, I was passing a kidney stone. I did some googling and found that Furosemide can, sometimes, cause stones. So, i stopped the Furosemide but continued potassium. Four weeks later, when I told her, she said she was worried about me getting too much potassium and ordered immediate blood tests. My Potassium level was mid-range normal. But, on her advice, I stopped...and, became constipated. On a hunch, I started potassium again...constipation cleared up.
    Therefore...the question is...potassium or not?

    If my gibberish to english translator is working correctly, 10meq = 640mg. Recommended daily dosage for adults is around 400mg, but, since I live in an assisted living facility where they prepare all my meals (no bananas, boiled tasteless vegetables, etc), I don't think I can depend on getting much from diet. So, I'm thinking I'm okay.
    Thoughts?

  2. #2
    You should be able to get enough potassium in your diet without taking a supplement, unless you continue on a potassium wasting diuretic. Diuretics should not be used for pedal edema in those with paralysis except as a last resort. I assume you do not have heart failure in addition to MS?? This is why diuretics are appropriate. Wearing compression hose during the day, and periodic elevation of your feet is a safer and much more appropriate way to deal with pedal edema.

    Do they not have a dietitian available at your living place? Why are there no bananas? Your provider should be able to order your a high potassium diet.

    (KLD)

  3. #3
    Senior Member willingtocope's Avatar
    Join Date
    Jun 2010
    Location
    Pleasant Hill Iowa
    Posts
    1,097
    No dietitian where I live...basically, just a cook. There are occasional deserts with bananas, but not frequent.

    I started taking 10Meq potassium again on Tuesday...had a satisfactory bowel movement today. (Just to complicate matters, I also have an inguinal hernia. Constipation aggravates that).

    The whole potassium thing confuses me. Too much is bad, but too little is also. The recent blood tests...while I had been on potassium for at least a month after stopping the diuretic...show my level was normal. That implies to me that 10Meq daily is appropriate. However, in searching the internet, I really can't find a definite RDA for potassium. I see everything from 400mg to 4800mg daily. I even find some references to using potassium to reduce edema.

    To add to the confusion, I know that Ampyra (the latest wonder drug for improving walking in SPMS) is essentially a potassium channel blocker. I tried Ampyra when it was first FDA approved...it did not improve me.

    I do agree that I'm probably better off NOT taking a Furosemide. I note that the swelling in my ankles is much less than when I was taking it.

  4. #4
    If your serum K+ is normal on it, have a healthy heart and are not having palpitations, and you are taking the slow release type, you are probably fine, but don't pass a chance for more K+ blood tests to be sure. I've been prescribed much larger doses of supplemental K+ for over 40 years but no one has ever mentioned and I never researched K+'s effect of pulling water back into one's intestines, so that statement is interesting to me.
    I have had periodic paralysis all my life. I lost my ability to walk in 2011 beginning with a spinal block, which was used for a hip fracture caused by periodic paralysis.

  5. #5
    ..
    Last edited by zagam; 02-21-2015 at 04:41 AM. Reason: duplicated

  6. #6
    What is a jibberish meq in SI. One billionth of a Meq?

    Is it a millimole (mmol) or milliCoulomb (mC)?

    If giving advice should use well defined units. Mass is well defined.

    Most diets with processed food have way too much Na and not enough K. If you eat real food will get K, etc.

    I take MgSO4.7H2O to stop blocking up.

    http://www.mydr.com.au/gastrointesti...r-constipation

  7. #7
    Senior Member willingtocope's Avatar
    Join Date
    Jun 2010
    Location
    Pleasant Hill Iowa
    Posts
    1,097
    "Over-the-counter potassium supplements usually contain 99 mg. per tablet. Prescription potassium is usually measured in milliequivalents (meq.); 1 meq. equals about 64 mg. About 10-20 meq. (640-1280 mg.) per day may be recommended as a supplement to the individual's diet."

    from http://www.healthy.net/Health/Article/Potassium/2063/3

  8. #8
    My non SCI Rx bottle label of slow release K+ has this information on the label: "Each extended release tablet provides 1500 mg potassium chloride (equivalent to 20 mEq of potassium)."
    I have had periodic paralysis all my life. I lost my ability to walk in 2011 beginning with a spinal block, which was used for a hip fracture caused by periodic paralysis.

  9. #9
    Quote Originally Posted by willingtocope View Post
    The whole potassium thing confuses me. Too much is bad, but too little is also. The recent blood tests...while I had been on potassium for at least a month after stopping the diuretic...show my level was normal. That implies to me that 10Meq daily is appropriate.

    To add to the confusion, I know that Ampyra (the latest wonder drug for improving walking in SPMS) is essentially a potassium channel blocker. I tried Ampyra when it was first FDA approved...it did not improve me.

    I do agree that I'm probably better off NOT taking a Furosemide. I note that the swelling in my ankles is much less than when I was taking it.
    You are correct, too much potassium is not good and too little is also not good. A person with healthy kidneys (who is not taking a potassium wasting diuretic) would have well regulated potassium levels regardless of whether they were getting very little potassium in their diet or too much. You cannot assume that your kidneys are normal, if for no other reason than the fact that you are 70 years old (according to your profile) and those buggers have been filtering urine for a long time.

    Furosemide (and other loop diuretics) cause potassium wasting. Basically the way they work in part is to increase the amount of potassium your kidneys filter into your urine. This is likely the reason why your doctor prescribed both at once (though that is not 100% clear in your first post). Obviously if you had a low potassium before you started furosemide, that's a whole different problem.

    Unless you have had low potassium on a lab test in the past (while not on furosemide), I think it is probably a bad idea to go against your doctor's advice and restart potassium. Especially if it is just for constipation, there are much safer alternatives and I'm sure your facility has a formulary with several of them on hand.

    As a side note, potassium channel blockers do not cause an increase or decrease in requirements for potassium. The "blocking" they refer to are intracellular (inside individual cells) pathways that do not cause an increase or decrease in excretion of potassium. The potassium does not get used up, it just gets shuttled around differently.

    Hyperkalemia (too much potassium) is a dangerous thing, and you are at risk of it because of your age. Our kidneys gradually decline in function as we age and are less capable of getting rid of excess potassium. I would definitely consult your doctor again before taking potassium.

  10. #10
    Senior Member willingtocope's Avatar
    Join Date
    Jun 2010
    Location
    Pleasant Hill Iowa
    Posts
    1,097
    @funklab ... understood.

    Potassium level back in November (when I had a "fever of unknown origin" and spent 8 hrs in the emergency room) was 3.7 mmol/L...which I understand is right on the lower limit. I was taking Furosemide at the time, along with Potassium. For what its worth, Sodium and Chloride were also at lower limits.

    When my PA ordered tests after I stopped Furosemide but continued Potassium, level was 4.2 mmol/L

Similar Threads

  1. Potassium deficiency!
    By ammu in forum Care
    Replies: 7
    Last Post: 07-31-2009, 03:18 PM
  2. Potassium level
    By Jimi5 in forum Care
    Replies: 2
    Last Post: 06-27-2007, 12:32 PM
  3. potassium & fatigue?
    By antiquity in forum Care
    Replies: 10
    Last Post: 12-10-2006, 12:32 AM
  4. Replies: 0
    Last Post: 10-06-2003, 06:45 PM
  5. ? on potassium
    By angus in forum Care
    Replies: 1
    Last Post: 08-20-2001, 06:48 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •